Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
193 Doctors are Online

Is there any reason not to take Kalms to help get a good night's sleep? Am type 2 diabetic. Leg pain at night

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 103 Questions
Is there any reason not to take Kalms to help get a good nights sleep? I am type 2 diabetic still on pills. My legs hurt especially at night. Do you think they might help?
Posted Fri, 29 Jun 2012 in Diabetes
Answered by Dr. Amit Rajput 46 minutes later

Thank you for posting on XXXXXXX

After going through your medical history and queries, I feel the reason of your disturbed sleep needs to be evaluated (if not related to knee pain). One of the reasons would be diabetic neuropathy. You can take Kalms if prescribed by your doctor. Also, there are newer medications like Zolpidem which are quite effective for sleep.

I would also like to suggest to take ibuprofen only under your doctor's guidance and preferably for a limited duration rather than a chronic use, just to be light on your kidneys.

To conclude:

Sleep - Acceptable sugar control with oral drugs or insulin, appropriate medications for neuropathy, sleep medications like zolpidem (all after your doctor's consultation). I would always recommend sleep medications by your physician rather than over the counter medications like Kalms.

Ibuprofen - Limit the use. Consume for a limited duration only under your doctor's guidance.

Hope I have answered your query. I will be available to answer your follow up queries, if any.

Wish you good health.


Above answer was peer-reviewed by
Follow-up: Is there any reason not to take Kalms to help get a good night's sleep? Am type 2 diabetic. Leg pain at night 2 hours later
Thank you very much for your reply. The Ibuprofen is under my Doctors control; I am on 3x500mg orally a day and the prescribed course has not yet finished. It was/is for the Knee pain which is reducing. Most importantly what would you suggest to control the effects of neuropathy in the feet and legs? I understand that diabetic neuropathy is not cureable, as such; is this correcf? If not curable what can be done for managememnt? (Do you know of a good wewbsite, Diabetis UK does not seem to have much to help on this particular issue.)
Answered by Dr. Amit Rajput 4 hours later
Hello and thanks again.

Good to know your knee pain is reducing. You might not need Ibuprofen after it's prescribed duration.

Neuropathy can be controlled to an extent. The damage can be reduced and with good glucose control, few damaged nerves do regenerate reducing the symptoms to quite an extent.

Management of neuropathy would consist of :

1) Good glucose control with oral drugs and/or Insulin under your doctor's guidance.
2) There are about 8-10 different groups of drugs which are available for neuropathy, many of them are effective to quite an extent.
3) Foot care with appropriate footwear - again under the guidance of your physician or podiatrist. You would want to avoid any kind of injury to you feet, which usually happens due to complication of neuropathy.

Website - WWW.WWWW.WW has a very good support forums. People with diabetes share their experiences. I hope it will be of good help.

Hope my answer is adequate and helpful to you. Hope this clarifies your doubts. Let me know if I have missed out on any concerns.

Please accept my answer if you do not have further queries.

Wish you Good Health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor